Alert archive / Minnesota / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 98, NWS Sioux Falls, SD

June 24, 2006Rock County, Minnesota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 24, 2006, 3:22 PM CDT for Rock County, Minnesota. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 24, 2006, 3:22 PM CDT (20:22 UTC)
Expired
Jun 24, 2006, 4:00 PM CDT
In force
38 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Rock County, MN

The radar

The Sioux Falls radar (KFSD), 42 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 24, 3:23 PM CDTHAIL 0.884 W Beaver Creek, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 8.4 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2006-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 240 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2006-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
240 J/kg
Mixed-layer CIN
-113 J/kg
Mixed-layer LCL
1382 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 242022
SVRFSD
MNC133-242100-
/O.NEW.KFSD.SV.W.0098.060624T2022Z-060624T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
322 PM CDT SAT JUN 24 2006

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ROCK COUNTY IN SOUTHWEST MINNESOTA

* UNTIL 400 PM CDT

* AT 322 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 8 MILES NORTHEAST OF LUVERNE TO
  5 MILES NORTHWEST OF BEAVER CREEK...OR ALONG A LINE EXTENDING FROM
  8 MILES NORTHEAST OF LUVERNE TO 12 MILES WEST OF LUVERNE...MOVING
  SOUTHEAST AT 25 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
   HILLS AROUND 335 PM CDT...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT
SATURDAY EVENING FOR SOUTHWEST MINNESOTA AND EAST CENTRAL SOUTH
DAKOTA.

THIS WARNING EXTENDS THE PREVIOUS WARNING FOR ROCK COUNTY. THE 
WARNING HAS EXPIRED FOR NORTHERN NOBLES.

LAT...LON 4379 9608 4366 9647 4350 9639 4350 9607

$$
RSR
2 follow-up statements
000 
WWUS53 KFSD 242039
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
338 PM CDT SAT JUN 24 2006

MNC133-242100-
/O.CON.KFSD.SV.W.0098.000000T0000Z-060624T2100Z/
ROCK MN-
338 PM CDT SAT JUN 24 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT 
FOR SOUTHERN ROCK COUNTY...

AT 338 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DIME
SIZE HAIL.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 4
MILES SOUTHEAST OF MAGNOLIA TO BEAVER CREEK...OR ALONG A LINE
EXTENDING FROM 11 MILES EAST OF LUVERNE TO 7 MILES SOUTHWEST OF
LUVERNE...MOVING SOUTHEAST AT 25 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
   STEEN AROUND 350 PM CDT...

THE WARNING HAS BEEN CANCELLED FOR NORTHERN ROCK COUNTY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT
SATURDAY EVENING FOR SOUTHWEST MINNESOTA AND EAST CENTRAL SOUTH
DAKOTA.

LAT...LON 4379 9608 4366 9647 4350 9639 4350 9607

$$
RSR
000 
WWUS53 KFSD 242100
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
357 PM CDT SAT JUN 24 2006

MNC133-242107-
/O.EXP.KFSD.SV.W.0098.000000T0000Z-060624T2100Z/
ROCK MN-
357 PM CDT SAT JUN 24 2006

...THE SEVERE THUNDERSTORM WARNING FOR ROCK COUNTY EXPIRES AT 400 PM
CDT...

THE STORM HAS WEAKENED AND EXITED THE COUNTY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT
SATURDAY EVENING FOR SOUTHWEST MINNESOTA AND EAST CENTRAL SOUTH
DAKOTA.

AT 323 PM CDT...NICKEL SIZE HAIL WAS REPORTED 4 MILES WEST OF BEAVER 
CREEK. 

LAT...LON 4379 9608 4366 9647 4350 9639 4350 9607

$$
RSR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 3:00 PM CDT, 22 minutes earlier.

Area forecast discussion, Jun 24, 3:00 PM CDT, 22 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
300 PM CDT SAT JUN 24 2006

.DISCUSSION...
WATER VAPOR IMAGE SHOWING WELL THE SHORTWAVE LYING THROUGH SOUTHERN
NORTH DAKOTA AMD NORTHERN SOUTH DAKOTA...AND SEVERE CONVECTION HAS
BEEN BREAKING OUT OVER THE NORTHEASTERN PORTIONS OF OUR CWA THROUGH
THE AFTERNOON IN AREA OF HIGHEST CAPES AND BEST LI/S. WITH THE
FREEZING LEVEL DOWN AROUND TEN THOUSAND FEET...HAIL HAS BEEN THE
MAIN THREAT WITH THESE STORMS. AFTER THIS COMPLEX OF STORMS PUSHES
TO THE SOUTHEAST OVER THE NEXT COUPLE OF HOURS...WE SHOULD GET A
BREAK OVER THE CWA UNTIL THE AFOREMENTIONED SW DROPS SOUTHWARD
RESULTING IN MORE REDEVELOPMENT LATER TONIGHT...ESPECIALLY OVER THE
EASTERN HALF OF THE CWA.  SHOWERS AND THUNDERSTORMS LOOK TO END IN
THE SOUTH ON EARLY SUNDAY AFTERNOON..THEN DRY CONDITIONS ON MONDAY
AS A DEVELOPING CLOSED LOW OVER THE UPPER MISSISSIPPI VALLEY PUSHES
TO THE SOUTH AND EAST. AS ADDITIONAL CANADIAN ENERGY IS TAPPED AND
DROPS INTO THE UPPER MIDWEST IN THE TUESDAY TIME FRAME...MAY BE ABLE
TO SQUEEZE OUT A FEW SCATTERED THUNDERSTORMS OVER OUR NORTHERN AND
EASTERN ZONES LATE MONDAY NIGHT INTO TUESDAY.

AFTER THAT...THE REST OF NEXT WEEK LOOKS TO BE MAINLY DRY...WITH THE
NORTHERN PLAINS SITUATED BETWEEN A RIDGE OVER THE WESTERN U.S. AND A
TROUGH OVER THE EASTERN PORTIONS OF THE COUNTRY.  THIS WILL OF
COURSE KEEP US IN A NORTH TO NORTHWESTERLY FLOW...WITH TEMPERATURES
AT OR JUST BELOW NORMAL FOR THIS TIME OF YEAR.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...

SD...NONE
MN...NONE
IA...NONE
NE...NONE

&&

JM
Hazardous weather outlook, Jun 24, 10:43 AM CDT, 4 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1043 AM CDT SAT JUN 24 2006

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-251200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1043 AM CDT SAT JUN 24 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
A FAIRLY STRONG UPPER LEVEL TROUGH WILL MOVE SOUTHEAST OVER THE
AREA LATER THIS AFTERNOON AND EVENING. SCATTERED THUNDERSTORMS
ARE EXPECTED TO DEVELOP FROM NORTH TO SOUTH OVER THE AREA BETWEEN
1 PM AND 5 PM AND MOSTLY MOVE SOUTHEAST OF THE AREA BY MIDNIGHT.
A FEW STORMS COULD PRODUCE HAIL UP TO NICKEL SIZE...ESPECIALLY
NORTHEAST OF LINE FROM DESMET TO SIOUX FALLS TO SIOUX CITY...WITH
GENERALLY PEA TO MARBLE SIZE EXPECTED SOUTHWEST OF THIS LINE.
SOME WIND GUSTS TO 50 MPH WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 2 PM NORTH OF
INTERSTATE 90 AND EAST OF INTERSTATE 29.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

RSR

In the hours before

Local storm report, Jun 24, 2:22 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
222 PM CDT SAT JUN 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0213 PM     HAIL             1 N BALATON             44.25N 95.87W
06/24/2006  E0.88 INCH       LYON               MN   LAW ENFORCEMENT

0204 PM     HAIL             11 N PIPESTONE          44.16N 96.31W
06/24/2006  E0.88 INCH       PIPESTONE          MN   TRAINED SPOTTER

0217 PM     HAIL             PIPESTONE               44.00N 96.31W
06/24/2006  E0.75 INCH       PIPESTONE          MN   LAW ENFORCEMENT

&&

BUSS
Local storm report, Jun 24, 2:26 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
226 PM CDT SAT JUN 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0223 PM     HAIL             3 S TRACY               44.19N 95.62W
06/24/2006  E1.00 INCH       MURRAY             MN   TRAINED SPOTTER

&&

KWEISSER
Local storm report, Jun 24, 2:47 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SIOUX FALLS SD
247 PM CDT SAT JUN 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0233 PM     HAIL             3 S TRACY               44.19N 95.62W
06/24/2006  E1.00 INCH       MURRAY             MN   TRAINED SPOTTER

&&

KWEISSER
Local storm report, Jun 24, 3:01 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
301 PM CDT SAT JUN 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0231 PM     HAIL             5 S TRACY               44.16N 95.62W
06/24/2006  E0.75 INCH       MURRAY             MN   TRAINED SPOTTER

            ALSO GUSTY THUNDERSTORM WINDS

0243 PM     HAIL             2 NE JASPER             43.87N 96.37W
06/24/2006  E0.75 INCH       PIPESTONE          MN   PUBLIC

0249 PM     HAIL             EDGERTON                43.87N 96.13W
06/24/2006  E0.88 INCH       PIPESTONE          MN   TRAINED SPOTTER

0250 PM     HAIL             2 S EDGERTON            43.85N 96.13W
06/24/2006  E0.88 INCH       PIPESTONE          MN   TRAINED SPOTTER

&&

BUSS
Local storm report, Jun 24, 3:10 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
310 PM CDT SAT JUN 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0129 PM     HAIL             1 E ARCO                44.38N 96.16W
06/24/2006  E0.75 INCH       LINCOLN            MN   TRAINED SPOTTER

&&

KWEISSER
Local storm report, Jun 24, 3:15 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
315 PM CDT SAT JUN 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     HAIL             6 NE HARDWICK           43.84N 96.11W
06/24/2006  E0.88 INCH       ROCK               MN   AMATEUR RADIO

&&

KWEISSER

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 12:52 PM CDTSevere Thunderstorm WarningFSDLincoln38 min
Jun 24, 1:15 PM CDTSevere Thunderstorm WarningFSDLincoln45 min
Jun 24, 1:26 PM CDTSevere Thunderstorm WarningFSDLyon49 min
Jun 24, 2:00 PM CDTSevere Thunderstorm WarningFSDMurray, Pipestone30 min
Jun 24, 2:30 PM CDTSevere Thunderstorm WarningFSDCottonwood, Murray, Pipestone45 min
Jun 24, 2:36 PM CDTSevere Thunderstorm WarningFSDNobles, Rock39 min
Jun 24, 3:49 PM CDTSevere Thunderstorm WarningFSDNobles41 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.